Alert archive / California / Winter Storm Warnings in 2018
Winter Storm Warning 7, NWS Reno, NV
NWS Reno, NV issued this winter storm warning at Nov 20, 2018, 3:44 PM PST for 5 counties in California; Douglas County, Washoe County, Nevada. It took effect at Nov 21, 2018, 3:00 PM PST. It was in force for 15 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 20, 2018, 3:44 PM PST (23:44 UTC)
- In effect from
- Nov 21, 2018, 3:00 PM PST
- Expired
- Nov 22, 2018, 6:00 AM PST
- In force
- 15 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 22, 5:00 AM PST | SNOW 5 | Heavenly Ski Resort, CA | HEAVENLY SKI RESORT REPORTED 5.0 INCHES OF SNOW IN THE LAST 24 HOURS AT AN ELEVATION OF 9150-9600 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2390 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802 WWUS45 KREV 202344 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 344 PM PST Tue Nov 20 2018 CAZ072-NVZ002-212345- /O.UPG.KREV.WS.A.0007.181121T2300Z-181122T1200Z/ /O.NEW.KREV.WS.W.0007.181121T2300Z-181122T1400Z/ Greater Lake Tahoe Area- 344 PM PST Tue Nov 20 2018 ...WINTER STORM WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 6 AM PST THURSDAY ABOVE 7000 FEET... * WHAT...Moderate to heavy snow expected above 7000 feet, with rain changing to snow below 7000 feet Wednesday night and early Thanksgiving morning. Total snow accumulations of 6 to 15 inches above 7000 feet, with up to 4 inches below 7000 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...From 3 PM Wednesday to 6 AM PST Thursday. * ADDITIONAL DETAILS...Travel could be very difficult, especially given the higher than usual traffic volume Wednesday. DELAYS OF MANY HOURS is possible for travelers over Tahoe area passes late Wednesday afternoon and Wednesday night. Rough conditions are expected on Lake Tahoe Wednesday afternoon into the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-212345- /O.UPG.KREV.WS.A.0007.181121T2300Z-181122T1200Z/ /O.NEW.KREV.WS.W.0007.181122T0200Z-181122T1400Z/ Mono County- Including the city of Mammoth Lakes 344 PM PST Tue Nov 20 2018 ...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM PST THURSDAY ABOVE 7000 FEET... * WHAT...Moderate to occasionally heavy snow expected. Total snow accumulations of 6 to 14 inches above 7000 feet, highest west of Highway 395. Up to 4 inches is possible between 6000 and 7000 feet, with little or no snow below 6000 feet. * WHERE...Mono County. * WHEN...From 6 PM Wednesday to 6 AM PST Thursday. * ADDITIONAL DETAILS...Travel could be very difficult along and west of Highway 395 above 7000 feet, with slick conditions possible down to 6000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
3 follow-up statements
361 WWUS45 KREV 212346 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 346 PM PST Wed Nov 21 2018 CAZ072-NVZ002-221400- /O.CON.KREV.WS.W.0007.000000T0000Z-181122T1400Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 346 PM PST Wed Nov 21 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY ABOVE 7000 FEET... * CHANGES...No changes to snow totals. Included timing for heaviest snowfall rates. * WHAT...Moderate to heavy snow expected. Snow above 7000 feet this evening, with rain changing to snow below 7000 feet later tonight. Total snow accumulations of 6 to 15 inches above 7000 feet, with up to 4 inches below 7000 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 6 AM PST Thursday. Heaviest snowfall rates most likely between 6 pm and midnight. * ADDITIONAL DETAILS...Travel could be very difficult, especially given the higher than usual traffic volume. DELAYS OF MANY HOURS are possible for travelers over Tahoe area passes this evening through early Thursday morning. Rough conditions are expected on Lake Tahoe this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-221400- /O.CON.KREV.WS.W.0007.181122T0200Z-181122T1400Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 346 PM PST Wed Nov 21 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY ABOVE 7000 FEET... * CHANGES...No changes to snow totals. Included timing for heaviest snowfall rates. * WHAT...Moderate to occasionally heavy snow expected. Total snow accumulations of 6 to 14 inches above 7000 feet, highest west of Highway 395. Up to 4 inches are possible between 6000 and 7000 feet, with little or no snow below 6000 feet. * WHERE...Mono County. * WHEN...From 6 PM Wednesday to 6 AM PST Thursday. Heaviest snowfall rates most likely between 7 pm and 2 am. * ADDITIONAL DETAILS...Travel could be very difficult along and west of Highway 395 above 7000 feet, with slick conditions possible down to 6000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
417 WWUS45 KREV 221207 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 407 AM PST Thu Nov 22 2018 CAZ072-NVZ002-221500- /O.NEW.KREV.WW.Y.0019.181123T0000Z-181123T1800Z/ /O.CON.KREV.WS.W.0007.000000T0000Z-181122T1400Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 407 AM PST Thu Nov 22 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST FRIDAY ABOVE 7000 FEET... * CHANGES...Issued a Winter Weather Advisory for this afternoon through Friday morning for areas above 7000 feet. * WHAT...Moderate to heavy snow. Additional snow accumulations of 8 to 16 inches expected above 7000 feet through Friday morning with localized areas up to 20 inches along the crest. Highest totals expected west of Highway 89. * WHERE...Greater Lake Tahoe Area. * WHEN...For the Winter Storm Warning, until 6 AM PST early this morning. For the Winter Weather Advisory, from 4 PM this afternoon to 10 AM PST Friday. * ADDITIONAL DETAILS...Travel could be very difficult. Slick and snow covered roads possible this morning. The hazardous conditions across Sierra passes expected again this afternoon and evening. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-221400- /O.CON.KREV.WS.W.0007.000000T0000Z-181122T1400Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 407 AM PST Thu Nov 22 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING... * CHANGES...No changes. * WHAT...An additional 1 to 2 inches of snow possible this morning. * WHERE...Mono County. * WHEN...Through 6 AM PST this morning. * ADDITIONAL DETAILS...Travel could be very difficult along and west of Highway 395 above 7000 feet, with slick conditions possible down to 6000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
872 WWUS45 KREV 221345 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 545 AM PST Thu Nov 22 2018 CAZ072-NVZ002-231300- /O.EXP.KREV.WS.W.0007.000000T0000Z-181122T1400Z/ /O.CON.KREV.WW.Y.0019.181123T0000Z-181123T1800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 545 AM PST Thu Nov 22 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST FRIDAY ABOVE 7000 FEET... * CHANGES...Winter Weather Advisory issued for this afternoon through Friday morning for areas above 7000 feet. * WHAT...Moderate to heavy snow. Additional snow accumulations of 8 to 16 inches expected above 7000 feet through Friday morning with localized areas up to 20 inches along the crest. Highest totals expected west of Highway 89. * WHERE...Greater Lake Tahoe Area. * WHEN...Winter Weather Advisory, from 4 PM this afternoon to 10 AM PST Friday. * ADDITIONAL DETAILS...Travel could be very difficult. Hazardous conditions could impact travel across Sierra passes. Strong winds could cause property or tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-221445- /O.EXP.KREV.WS.W.0007.000000T0000Z-181122T1400Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 545 AM PST Thu Nov 22 2018 ...WINTER STORM WARNING WILL EXPIRE AT 6 AM PST EARLY THIS MORNING... Snow showers will continue through early morning but will diminish through the day with just an additional few inches of snowfall possible. As such, the Winter Storm Warning will be allowed to expire. $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Nov 20, 3:36 PM PST, 8 minutes earlier.
Area forecast discussion, Nov 20, 3:36 PM PST, 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
336 PM PST Tue Nov 20 2018
.SYNOPSIS...
A pattern change will bring periods of gusty winds, valley rain,
and mountain snow Wednesday into Saturday. Locally damaging winds
will be possible east of the Sierra Friday. Be prepared for slow
travel and winter driving conditions Wednesday to Friday in the
Sierra. If traveling between Wednesday and Thanksgiving Day over
the Sierra, the best time to avoid excessive travel times due to
winter conditions will be through early Wednesday afternoon or
after mid-morning on Thanksgiving Day.
&&
.SHORT TERM...through Friday
MAIN CHANGES: Slowed the arrival of rain and snow Wednesday by a
few hours and bumped up winds for Friday.
HIGHLIGHTS THROUGH FRIDAY:
* Rain and snow in the Sierra from mid-late Wednesday afternoon (Tahoe)
or early Wednesday evening (Mono) into Thursday Morning.
* Increasing winds Thursday afternoon with strong winds by Friday
morning, highest near the Highway 395/Interstate 580 corridor.
* Best chance for rain and snow across western NV is Wednesday
evening (snow levels mainly above 6000 ft).
Wednesday, a disturbance moving into northern California and Nevada
will usher in a pattern change. The wave remains a modest system
by Sierra standards. Still, forcing will line up to keep a consolidated
wave moving through for travel impacts and a decent amount of snow
for the higher Sierra. If you have travel plans, it would be BEST
TO BE OVER THE SIERRA BY EARLY AFTERNOON WEDNESDAY as travel times
may become quite excessive as snow moves into the Tahoe passes by
late afternoon.
Rain/Snow - There have only been minor changes to the expected
precipitation amounts through Thursday morning. Seven to 15 inches
is expected above 7000 feet in the Sierra, with a few inches possible
down to about 6000 feet as snow levels fall off overnight into Thursday.
While snow totals are light in the Tahoe Basin, it could certainly
be enough to bring slick travel early Thanksgiving Day. For areas
below about 5500-6000 feet, precipitation should fall mostly as
rain with 0.10" to 0.25" of QPF expected across western NV and
northeast CA east of Highway 395.
Winds - Not expected to be overly strong. Gusts in the 20-35 mph
range along the Sierra Front will be possible Wednesday, with generally
less wind out in the Basin and Range where inversions will take a
bit longer to mix out.
...Thanksgiving Day...
Precipitation will linger in the Sierra, but rates will fall off
quite a bit. Best chances of continuing precipitation will be
north of Interstate 80 and along the Sierra Crest down to Highway
50. Still another inch or three of snow will be possible down to
around 6000 feet. Only sprinkles are expected for the Sierra Front.
As precipitation slacks off, winds will begin to rise and shift
southwesterly. Overall, the forecast for winds has been lowered
for Thanksgiving Day, but gusts could still reach 40 mph (locally
to 50 mph) along the Sierra Front in the afternoon hours. This
could pose a hazard for higher profile vehicles, especially along
Highway 395/Interstate 580 through Washoe Valley and along Highway
395 between Doyle and Susanville.
...Friday...
Downslope wind signatures ramp up by Friday morning as another
wave moves into the Sierra. Currently, gusts are expected in the
40-55 mph range, with up to 70 mph for wind prone areas in the
Sierra Front; this will present a significant hazard to high-
profile vehicles and aviation. You may want to consider waiting
until after Friday to put up any outdoor holiday decorations if
you haven't put them out yet. Otherwise, it would be best to secure
your decorations.
This wave is not as wet as the Wednesday wave, but another several
inches of snow will be possible over Sierra Passes above 7000-7500
feet. -Snyder/Boyd
.LONG TERM...Saturday through Tuesday...
* No major changes to the forecast thinking.
* Saturday afternoon through Monday will be a clear post-
Thanksgiving travel window.
Precipitation rates will begin to wane Friday night with all rain
and snow expected to be out of the region by late Saturday morning.
Snow levels will be hovering around 7000-7500 feet Friday night, so
if your travel plans do take you across the Sierra, keep in mind
that several passes could see light additional snow accumulation
with possible travel delays. If you can wait, Saturday afternoon
through the early part of next week will be a clear travel window.
The strong and gusty winds Friday will be on the decline Friday
night with lighter winds anticipated throughout the weekend.
A brief period of ridging over the West will keep seasonable
temperatures and dry conditions over the region Sunday through
Tuesday. All signs point toward wet weather likely returning by the
middle or end of next week, with the pattern potentially remaining
active into the start of December. -Dawn
&&
.AVIATION...
**No significant updates made to aviation forecast for incoming
storms. Winds and rain/snow still on track to impact all terminals
in Sierra and western Nevada.**
Conditions will remain VFR through Wednesday morning with minor
slantwise visibility reductions possible as smoke from the Camp Fire
filters into the region aloft. A series of storms will impact the
region Wednesday afternoon through Saturday morning.
WINDS...Southerly winds will begin to increase Wednesday which local
studies have shown bring an increased risk of LLWS to KRNO. SW-W
winds will further increase Thursday and Thursday night with gusts
of 30-40 mph bringing potential for turbulence and mountain wave
activity. The strongest winds will affect the area Friday with
forecast model soundings and cross-sections all indicating a strong
probability of downslope winds. Wind gusts could potentially reach
45-55 mph (local wind prone locations up to 70 mph) along the
eastern Sierra Front, which includes KRNO, KCXP, and KMMH. Plan for
windy conditions at mountain terminals with 40-50 mph gusts possible
for KTVL and KTRK. The one mitigating factor is the anticipated
precipitation which can act to dampen wind speeds. Therefore,
confidence is moderate at this time, but if these downslope winds do
come to fruition, it would cause significant air travel impacts in
the region starting around daybreak Friday through Friday evening.
PRECIPITATION...Periods of valley rain and mountain snow are also
expected Wednesday afternoon through Saturday morning leading to
lowered ceilings and visibility along with mountain obscuration. For
KRNO and KCXP, precipitation will stay as rain with less than a 10%
chance of any snow mixing in. KTRK and KTVL will be going back and
forth between rain and snow through the event with minor
accumulations possible. KMMH will likely be snow Wednesday and
Thursday, with a mix of rain and snow possible for Friday. The best
chances for accumulation for all mountain terminals will be
Wednesday night into Thursday morning. -Dawn/Edan
&&
.FIRE WEATHER...
Main concern here is the threat for gusts of 50 mph or more
Friday morning and afternoon. Simulations have been trending
stronger with the winds, with a delay in the strongest wind
speeds. Thursday still looks to be windy with gusts of 30-40 mph
possible, but on Friday forecast models are indicating a strong
probability of downslope winds. There is the potential for gusts
as high as 70 mph for the wind prone locations along the Sierra
Front. Confidence is moderate at this time due to the fact that
precipitation can act to dampen wind speeds. Fortunately, wetting
rains are anticipated Wednesday night ahead of the strongest
winds. This along with increasing humidity will mitigate the
potential for widespread critical fire weather conditions.
- Dawn/Brong
.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 3 PM Wednesday to 6 AM PST Thursday
NVZ002.
CA...Winter Storm Warning from 6 PM Wednesday to 6 AM PST Thursday
CAZ073.
Winter Storm Warning from 3 PM Wednesday to 6 AM PST Thursday
CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Winter Storm Warnings in California, 2018Winter Storm Warnings in Nevada, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.